Successful heparin desensitization after anaphylactic shock due to heparin


Altintas N. D. , Turkoglu M. A. , Bozkurt B., Iskit A. T. , KARAKAYA G., KALYONCU A. F.

TUBERKULOZ VE TORAK-TUBERCULOSIS AND THORAX, vol.57, no.1, pp.84-88, 2009 (ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 57 Issue: 1
  • Publication Date: 2009
  • Journal Name: TUBERKULOZ VE TORAK-TUBERCULOSIS AND THORAX
  • Journal Indexes: Emerging Sources Citation Index (ESCI), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.84-88
  • Keywords: Heparin, anaphylaxis, desensitization, hemodialysis, low molecular weight heparin
  • Lokman Hekim University Affiliated: No

Abstract

A successful desensitization protocol in a patient with low molecular weight heparin induced anaphylactic reaction is being presented. A 72-years-old patient who was known to have multiple drug allergies and asthma was admitted with acute renal insufficiency. She had an anaphylactic reaction with a low molecular weight heparin during a hemodialysis session. Peritoneal dialysis was not feasable. Anticoagulation with warfarin was not considered appropriate; alternative anticoagulants were not available. Therefore a desentization protocol was planned and applied, comprising of IV administration of diluted heparin by gradually increasing doses (0.1 to 5000 units), at 15 minute intervals, completing 8 hours before the procedure. By this way, IV heparin could be administered during the subsequent hemodialysis sessions with no reactions. The Naranjo probability scale revealed a probable adverse reaction associated with nadroparin for this patient. Anaphylactic reaction to low molecular weight heparins is reported rarely in the literature. To the best of our knowledge, this is the third case of successful heparin desensitization. When other anticoagulants are not available and anticoagulation is indispensible, heparin desensitization can be an option.